All of the features of anaphylaxis may be produced by other mechanisms during anesthesia. Often only a part of the syndrome manifests itself. Cardiovascular collapse without any other clinical signs is often the final and only sign of trouble. You will make the diagnosis too late unless you consider anaphylactoid reactions in the differential diagnosis of any untoward cardiovascular event occurring during anesthesia. The warning signs are often subtle. Mortality and morbidity are unfortunately high. These reactions often occur when least expected. They occur in healthy patients having simple procedures in which the expectation of an adverse outcome in the mind of the patient and family is extremely low, and the expectation of a good outcome is high. An understanding of the syndrome, early recognition, and prompt treatment has to increase your chances of a better outcome in the unlikely event that your patient experiences such a reaction.
|Original language||English (US)|
|Number of pages||6|
|Journal||Seminars in Anesthesia|
|State||Published - 1989|
ASJC Scopus subject areas
- Anesthesiology and Pain Medicine